Florida, 2018

Funnel Cloud in Florida, July 11, 2018

July 11, 2018 · NWS MFL · 1 event in 1 county or zone

Afternoon thunderstorms developed in the afternoon along the sea breeze and moved towards the interior. As outflow boundaries and sea breeze boundaries interacted a funnel cloud formed over Miami Dade County in a wall cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Afternoon thunderstorms developed in the afternoon along the sea breeze and moved towards the interior. As outflow boundaries and sea breeze boundaries interacted a funnel cloud formed over Miami Dade County in a wall cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 11, 12:58 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 11, 12:58 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Miami FL
158 PM EDT Wed Jul 11 2018

.AVIATION...
TSRA currently starting to develop along the east coast metro as
expected. This will prevail through the next few hours until the
east coast sea breeze moves into the interior. Included tempo
groups to reflect gusty and erratic winds due to any outflow
boundaries near the terminals this afternoon. Iso SHRA are
starting to initiate across the west near APF, therefore, included
the VCTS for APF at this time. Winds become light tonight with
VFR conditions through the period.

&&

.PREV DISCUSSION... /issued 1156 AM EDT Wed Jul 11 2018/

UPDATE...
Latest satellite imagery shows tropical wave over the Central
Bahamas moving westward gradually increasing the moisture content
across the area. Precipitable water value in today's sounding is
up to 1.7 inches revealing a more moist environment. As this wave
moves closer, more instability will be over the area to allow
another day of afternoon convection across S FL. Latest short-term
guidance suggest better chance along the east coast with the sea
breeze and gradually moving into the interior as the afternoon
progresses. Adjusted the Pop forecast to reflect increase chance
of storms along the east coast metro areas before moving into the
interior and west coast for later in the afternoon. A few strong
thunderstorms with gusty winds and waterspouts cant be ruled out,
and locally heavy rainfall is also possible. Look for activity to
develop midday close/just inland of east coast, then spread slowly
southwestward with time, increasing in coverage over the interior.

PREV DISCUSSION... /issued 740 AM EDT Wed Jul 11 2018/

AVIATION...
Iso SHRA currently over the Atlantic waters will remain over the
waters for the morning hours at this time. Better chance for a
few SHRA in the vicinity of the terminals after 15Z. Expect east
to southeast winds this afternoon with better chance of VCTS near
the east terminals as seabreeze develops after 15Z- 17Z and WNW
Gulf breeze after 17Z. Better TSRA coverage after 19Z, generally
inland from TAF sites. Outflow boundaries will lead to erratic
late day winds with potential for direct TSRA impacts.

PREV DISCUSSION... /issued 418 AM EDT Wed Jul 11 2018/

DISCUSSION...
Latest satellite water vapor loop shows an enhanced area of mid
and upper level moisture over the Atlantic waters, pushing slowly
towards South FLorida. Satellite derived PWAT depicts values
between 1.8" and 2.0", slightly higher than that currently over
the peninsula. Already a few lightning strikes have been detected,
feeding off the instability created by the warm Atlantic waters.
Areas along the immediate east coast metro may be affected by this
isolated activity through mid morning. Otherwise, the rest of our
CWA should remain dry for the next several hours. Similar to
yesterday, light and variable winds exist, which will allow
for sea breeze development late this morning or early afternoon.
Short term models, including the HRRR and hi-res WRF, prog
showers and thunderstorms to develop a couple miles inland from
the coast, then propagate in random directions, depending on
the interaction of storm outflow boundaries. Though the highest
coverage of storms will likely exist over the interior, isolated
activity could be possible elsewhere. Model forecast 500 mb temps
are between -8 to -9 C, cold enough to allow for a good CAPE
profile and healthy updrafts. Some of the stronger storms this
afternoon could produce gusty downdraft winds to around 45 mph,
heavy rain causing ponding of water on the roadways, and small
hail. Maximum temperatures are forecast to reach the upper 80s
along the east coast metro and lower 90s inland and along the Gulf
coast, which is about average for this time of year. By this
evening, with the loss of diurnal heating, activity will wane. As
is typical of a summer night with light southeast flow,
instability over the Atlantic may lead to the redevelopment of
isolated shower and thunderstorm activity over the local Atlantic
coastal waters.

Thursday into this weekend: A rather active weather pattern is
anticipated for the next several days. Mid range models depict an
area of cool area aloft, 500 mb temps -8C to -10C, continuing to
spread over our region from the southeast. This, combined with
PWAT values near 2.0", should allow for additional diurnally
driven showers and thunderstorms across much of the peninsula. The
focus will then shift back over the coastal waters after sun
down. Although warmer air aloft moves over our CWA this weekend,
enough moisture will exist for more diurnally driven showers and
thunderstorms. Maximum temperatures across the region are forecast in
the low 90s, near average for this time of year. Heat index values
from Friday through this weekend will likely reach 100 to 105
along the east coast metro and eastern interior and up to 107
along portions of the Gulf coast and western interior.

MARINE...
A weak ridge of high pressure will remain in place across the region
through the weekend. A northerly swell from Tropical Storm Chris
will bring 3 to 4 foot waves to the waters off the Palm Beach
this morning, gradually subsiding this afternoon through
Thursday. Showers and thunderstorms are possible each day across
all local South Florida waters.

AVIATION...
Isold SHRA/TSRA over Atlc likely vcnty most east
coast sites through remainder of overnight hours. Hard to pinpoint
exact timing/impacts, so will leave at VCSH for now with potential
for passing MVFR cigs/vsbys. A little stronger ESE flow today,
with east coast seabreeze developing 15Z-17Z and WNW Gulf breeze
after 17Z. Better TSRA coverage after 19Z, generally inland from
TAF sites, though similar to yesterday, close enough that VCTS
seems prudent for all sites through sunset. Outflow boundaries
will lead to erratic late day winds with potential for direct
TSRA impacts.

BEACH FORECAST...
A moderate risk of rip currents exists today on the Atlantic
beaches due to the dwindling swell from Hurricane Chris. The
threat will decrease this evening into Thursday as the feature
moves further out into the Atlantic, away from the southeast
CONUS.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  91  76  91 /  20  40  20  30
Fort Lauderdale  78  91  78  91 /  30  40  20  40
Miami            78  91  78  91 /  30  50  20  40
Naples           76  92  76  93 /  20  30  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...67/MT
Hazardous weather outlook, Jul 11, 10:59 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1159 AM EDT Wed Jul 11 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
120400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1159 AM EDT Wed Jul 11 2018

...Moderate Risk of Rip Currents All Atlantic Beaches...
...Thunderstorms Possible for South Florida Through the Evening Hours...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: Lingering swells from Hurricane Chris will continue to
bring a moderate risk of rip currents along all Atlantic beaches
today.

Thunderstorms: Scattered to numerous thunderstorms are expected
across South Florida today, especially during the afternoon and
evening hours. Coverage will be highest over east coast and interior
South Florida with late day boundary collisions. The main threat
with any thunderstorms will be frequent cloud-to-ground lightning
strikes and locally heavy rainfall. The strongest thunderstorms will
be capable of producing gusty winds, small hail, and funnel clouds.

Waterspouts: Isolated waterspouts are possible across all South
Florida waters today.

Wind: The strongest storms today will be capable of producing wind
gusts in excess of 50 mph.

Hail: The strongest storms today will be capable of producing small
hail up to dime sized.

Flooding: Slow moving and training storms will lead to the threat
for flooding of streets and poor drainage areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are forecast each
afternoon and evening across South Florida through the upcoming
weekend. Lightning will be the main hazard. Conditions will remain
favorable for a few strong storms with gusty winds and small hail
through late week.

Northeasterly swell from Hurricane Chris will continue to diminish as
it moves further away in the open Atlantic. Elevated seas and a
moderate risk of rip currents will linger along the Atlantic beaches
through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, funnel clouds,
and flooding to the National Weather Service forecast office in
Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 11, 1:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
201 PM EDT WED JUL 11 2018

FLZ073-074-111845-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
201 PM EDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 245 PM EDT...

* At 201 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Tamiami, or near Kendall. This
  storm was nearly stationary.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Kendall, Doral, Sweetwater, Kendale Lakes, Tamiami, University
  Park, The Hammocks, Sunset, The Crossings, Fountainbleau, Olympia
  Heights, Kendall West, Tamiami Fairgrounds, Fiu South Campus and
  Westwood Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2582 8037 2569 8036 2567 8045 2579 8049
TIME...MOT...LOC 1801Z 069DEG 1KT 2574 8042

67

The radar

The Miami radar (KAMX), 16 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
July 11, 1:01 PM EST to 1:04 PM EST
Where
Miami-Dade County, 1.38 mi N of Westwood Lakes
Reported by
NWS Employee
Coordinates
25.750, -80.380

NWS employees witness funnel cloud form out of rotating wall cloud just south of NWS Miami office. The funnel did not extend far out of the cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775341.